Monday Pharmaceutical Mystery: February 18

FEBRUARY 18, 2019

A woman aged about 30 years comes into your pharmacy to buy vitamins. She comments that she has thinning hair.

You start to explain that many medical conditions could cause hair loss, but she interrupts you and says she has been to many medical experts and they all say she is completely healthy. Her thyroid and other hormones are all in perfect range. She has no autoimmune diseases, and her doctors say she is in perfect health.

She takes no medications and is into natural medicine. The woman also is on the Paleo diet. Then, she mentions that she does have a funny taste in her mouth, a sort of a garlicy/metallic taste.

She is buying more biotin and a senior multivitamin with extra zinc and selenium. 


Mystery: What is causing the hair loss and the funny taste in her mouth?
 


Solution: A high dose of selenium is causing the hair loss. Biotin, zinc and multivitamins might help, but the selenium needs to be eliminated. The woman also might want to avoid foods high in selenium, such as Brazil nuts, until the funny taste in her mouth resolves. 

The Food and Nutrition Board has established upper intake levels for selenium from food and supplements based on the amounts of selenium that are associated with hair loss and nail brittleness. Ages 14 years and older should not exceed 400 mcg per day and that includes selenium from food sources.


Reference 

National Institutes of Health. Health Information; Selenium. NIH Office of Dietary Supplements. [website] https://ods.od.nih.gov/factsheets/Selenium-HealthProfessional/. Updated September 28, 2018. Accessed February 15, 2019.



Gunda Siska, PharmD
Gunda Siska, PharmD
Gunda Siska, PharmD, has worked in various fields within the pharmaceutical industry as a licensed pharmacist for more than 20 years. She is currently a staff hospital pharmacist assisting nurses and doctors with drug prescribing, administration, and dispensing, as well as independently monitoring and dosing highly toxic and dangerous drugs. For 2 years, she was concurrently a consultant pharmacist for skilled nursing facilities and nursing homes. Dr. Siska is a member of the New Mexico Society of Health-System Pharmacists and the American Academy of Anti-Aging Medicine. Follow her on Twitter @GundaSiska
SHARE THIS
5